Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Remicade Starting Concerns
    avatar
    erniet1 posted:
    I have had a bad flare-up of Crohn's with severe inflamation of 80% of the colon. For the past six weeks I am being treated with prednisone [40 mg daily>with littlle progress. A week ago the GI suggested Remicade infusion starting in a few days. However there now appears to be progress such that I wonder if I should start the Remicade treatment and if so can I discontinue the the infusions after once or twice. Or should I cancel the start and continue with the predisnone until remission.

    Take the Poll

    Should I cancel Remicade start and wait for continued progress in remission of flare up with the continued use of Prednsone?
    • Defer start of Remicade
    • Start and stop after 1 or 2 treatments
    • Continue with prednsone treatment and await remission
    vote
    View Poll Results
    Reply
     
    avatar
    seasonedone responded:
    I can relate to what you are describing. At times I can be either loose or bound up somewhat.

    If I eat an apple whether raw or cooked in an hour I am "loose as a goose."
    You should check with your GI doctor to see what steps he can provide to you and suggestions.
     
    avatar
    hannahleigh89 responded:
    Remicade isn't something you start and stop suddenly. It requires a loading dose and takes weeks to months to begin to work. Once you start Remicade, if it's effective, you really shouldn't discontinue it because it loses its effectiveness and it may not work for you next time around. It's more of a maintenance drug than a "Get my inflammation down right now" type of drug- you would be on it to prevent major flare ups like the one you're describing, not to get you out of the one you have now. That's what the prednisone's job is.
     
    avatar
    LauraLW responded:
    Hi, I am glad that you are starting to feel better. I have always been told that what it takes to ACHIEVE remission (medication-wise) is what it takes to MAINTAIN remission long term.

    It sounds like you had a very serious flare of crohn's and through experience, I know that often though we're feeling better, we can still have active disease in our GI tract that can be damaging. Prednisone can be a wonder drug and can carry us through some rough patches, but it is definately not something you want to be on for a very long period of time as there are very serious side effects to your health with extended use.

    I've been on Remicade in the past and was very very happy with the results. Out of all the meds I've been on (Azothiaprine, Remicade, Humira, Cimzia, among many others) I believe it had helped me the most. The only reason I stopped is bc I had an allergic reaction--uncommon. You will definately want to talk with your GI specialist about this, but I am pretty positive that Remicade is not a med that you do once or twice and then stop. It is a med that you will do "loading doses" of infusions closer together and then maintain dosage of infusion every 8wks.

    Please take the MAINTENANCE of your health very seriously. I also have very severe crohn's. In the past, I haven't had insurance and had been off meds, maintaining the best I could with toughing it out and the occasional regimen of prednisone. I believe that I did myself a disservice and during that time, disease was permanently damaging my GI tract and now I do have serious consequeses from that. I've had many abcesses/fistulas and now a permanent colostomy. Though I am at peace with my health status, in retrospect, I wish I had found a way to better maintain a consistent remission of disease and inflammation.

    Hope you find a way to keep feeling your best, whatever you may decide!
     
    avatar
    CountryMommaFlorida responded:
    I have been on Remicade however it would not last long enough between treatments at the highest dose so my GI changed me over to Humira. I had reactions to it so they are considering placing me back on Remicade with methotrexate. I do know that from me being on it before they had to run lab work to make sure I did not develop an antibody to the Remicade. My personal opinion is to have a good heart to heart with your GI and see if this is your only option and there is always getting a second opinion if this is the only choice. I hope you feel better soon, I am in a flare myself and wouldn't wish this discomfort on my worst enemy. Take care and please keep us updated on how you are doing.


    Spotlight: Member Stories

    Hi, my name is Barbara and I was born/raised in S. California, Since 1996, I have lived in Tucson, AZ working in reservations for a major airline. Bef...More

    Helpful Tips

    Pamper your Bum... As often as Possible
    Most of you have heard this, but for you Newbies.. Trust me on this tip. Pamper your Bum, to keep your bum from getting raw and sore use ... More
    Was this Helpful?
    39 of 47 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.